Antiperspirants Don’t Increase Risk of Skin Reactions During Radiation Therapy

Sign in to receive recommendations (Learn more)

Many women who get radiation therapy as breast cancer treatment develop a skin reaction in the area receiving radiation. The reaction is much like a sunburn: the skins turns pink or red and there also may be itching, burning, soreness, and maybe peeling. Some doctors think using deodorant or antiperspirant increases the risk of skin reactions to radiation therapy.

A small study suggests that using antiperspirant doesn't increase the risk or severity of skin reactions during radiation therapy. These results were presented at the 2010 annual meeting of the American Society for Radiation Oncology (ASTRO).

In this study, 198 women diagnosed with early-stage breast cancer had lumpectomy followed by radiation therapy. Half the women used an antiperspirant that contained aluminum every day while they got radiation therapy. The other women only washed their underarms while getting radiation therapy -- they didn't use any antiperspirant. The researchers recorded the type and severity of any skin reactions in all the women during and two weeks after radiation therapy. There were no differences in skin reactions between the two groups of women.

Because of concerns about antiperspirants making any skin reactions worse during radiation therapy, some doctors tell patients not to use deodorants or antiperspirants while they're getting radiation therapy. This can be upsetting for some women who may be worried about body odor. This study suggests that telling women not to use antiperspirants or deodorants during radiation therapy may not make sense.

If you're scheduled for radiation therapy and your doctor tells you to not use deodorant or antiperspirant during treatment, you may want to bring up this study. The results suggest that if you want use antiperspirant or deodorant during radiation treatment, you can without increasing your risk of skin reactions. Your doctor may still ask you to apply the antiperspirant or deodorant after each treatment rather than before.

You can learn more about radiation side effects in the Radiation Therapy section.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top